Best time in cycle to stop minipill?
28 December, 2016
I would like to go off the mini pill. I'm just not sure when is the safest time to stop taking it, as I heard that stopping the pill may cause breakthrough bleeding.
If I just started my period today (and took a pill as well), what is my best option?
I was thinking it may be smarter to wait till I get to mikvah and only then stop (so I won't have issues with shiva nekiim). Hopefully then, anything that does come up will not be an issue (i.e. unnoticed stains).
I am quite nervous to have more bleeding, and will appreciate any guidance on this.
By the way, I did not have any irregular bleeding on the pill,just steady periods. Does this mean I may not have any issues with going off it?
It is normal to experience some irregular bleeding after going off the minipill as your body adjusts to the new hormonal milieu.
One option is to wait until after tevilah as you suggested, as it allows you to take precautions against becoming niddah from any staining. See our article on stains for more details. However, should you experience an actual flow of blood (comparable to a period), you would become niddah. This is a realistic possibility, and given your anxiety about further bleeding, that may not be the best time to stop the minipill.
Therefore, a better option might be to stop a few days before you expect your next period. This way the withdrawal bleeding will likely coincide with your period, and at most will add a few extra days to the bleeding before you can start your clean days.
In any case, it is important to remember that your cycles may be a bit off for a few months after going off the minipill, so once you become tehorah, you should be careful with the precautions against becoming niddah from staining.
Please feel free to get back to us with any further questions.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.